The Annals of Applied Probability

Dynamics of the time to the most recent common ancestor in a large branching population

Steven N. Evans and Peter L. Ralph

Full-text: Open access

Abstract

If we follow an asexually reproducing population through time, then the amount of time that has passed since the most recent common ancestor (MRCA) of all current individuals lived will change as time progresses. The resulting “MRCA age” process has been studied previously when the population has a constant large size and evolves via the diffusion limit of standard Wright–Fisher dynamics. For any population model, the sample paths of the MRCA age process are made up of periods of linear upward drift with slope +1 punctuated by downward jumps. We build other Markov processes that have such paths from Poisson point processes on ℝ++×ℝ++ with intensity measures of the form λμ where λ is Lebesgue measure, and μ (the “family lifetime measure”) is an arbitrary, absolutely continuous measure satisfying μ((0, ∞))=∞ and μ((x, ∞))<∞ for all x>0. Special cases of this construction describe the time evolution of the MRCA age in (1+β)-stable continuous state branching processes conditioned on nonextinction—a particular case of which, β=1, is Feller’s continuous state branching process conditioned on nonextinction. As well as the continuous time process, we also consider the discrete time Markov chain that records the value of the continuous process just before and after its successive jumps. We find transition probabilities for both the continuous and discrete time processes, determine when these processes are transient and recurrent and compute stationary distributions when they exist. Moreover, we introduce a new family of Markov processes that stands in a relation with respect to the general (1+β)-stable continuous state branching process and its conditioned version that is similar to the one between the family of Bessel-squared diffusions and the unconditioned and conditioned Feller continuous state branching process.

Article information

Source
Ann. Appl. Probab. Volume 20, Number 1 (2010), 1-25.

Dates
First available: 8 January 2010

Permanent link to this document
http://projecteuclid.org/euclid.aoap/1262962316

Digital Object Identifier
doi:10.1214/09-AAP616

Zentralblatt MATH identifier
05678697

Mathematical Reviews number (MathSciNet)
MR2582640

Subjects
Primary: 92D10: Genetics {For genetic algebras, see 17D92} 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60G55: Point processes 60G18: Self-similar processes

Keywords
Genealogy most recent common ancestor MRCA continuous state branching Poisson point process Poisson cut-out transience recurrence stationary distribution duality Bessel self-similar piecewise deterministic

Citation

Evans, Steven N.; Ralph, Peter L. Dynamics of the time to the most recent common ancestor in a large branching population. The Annals of Applied Probability 20 (2010), no. 1, 1--25. doi:10.1214/09-AAP616. http://projecteuclid.org/euclid.aoap/1262962316.


Export citation

References

  • [1] Boxma, O., Perry, D., Stadje, W. and Zacks, S. (2006). A Markovian growth-collapse model. Adv. in Appl. Probab. 38 221–243.
  • [2] Borovkov, K. and Vere-Jones, D. (2000). Explicit formulae for stationary distributions of stress release processes. J. Appl. Probab. 37 315–321.
  • [3] Costa, O. L. V. and Dufour, F. (2008). Stability and ergodicity of piecewise deterministic Markov processes. SIAM J. Control Optim. 47 1053–1077.
  • [4] Colombo, G. and Dai Pra, P. (2001). A class of piecewise deterministic Markov processes. Markov Process. Related Fields 7 251–287.
  • [5] Davis, M. H. A. (1984). Piecewise-deterministic Markov processes: A general class of nondiffusion stochastic models. J. Roy. Statist. Soc. Ser. B 46 353–388.
  • [6] Davis, M. H. A. (1993). Markov Models and Optimization. Monographs on Statistics and Applied Probability 49. Chapman and Hall, London.
  • [7] Dufour, F. and Costa, O. L. V. (1999). Stability of piecewise-deterministic Markov processes. SIAM J. Control Optim. 37 1483–1502.
  • [8] Dumas, V., Guillemin, F. and Robert, P. (2002). A Markovian analysis of additive-increase multiplicative-decrease algorithms. Adv. in Appl. Probab. 34 85–111.
  • [9] Daley, D. J. and Vere-Jones, D. (1988). An Introduction to the Theory of Point Processes. Springer, New York.
  • [10] Eliazar, I. (2007). The M/G/∞ system revisited: Finiteness, summability, long range dependence, and reverse engineering. Queueing Syst. 55 71–82.
  • [11] Evans, S. N. and Perkins, E. (1990). Measure-valued Markov branching processes conditioned on nonextinction. Israel J. Math. 71 329–337.
  • [12] Evans, S. N. and Pitman, J. (1998). Stationary Markov processes related to stable Ornstein–Uhlenbeck processes and the additive coalescent. Stochastic Process. Appl. 77 175–185.
  • [13] Evans, S. N., Pitman, J. and Winter, A. (2006). Rayleigh processes, real trees, and root growth with re-grafting. Probab. Theory Related Fields 134 81–126.
  • [14] Evans, S. N. (1992). The entrance space of a measure-valued Markov branching process conditioned on nonextinction. Canad. Math. Bull. 35 70–74.
  • [15] Evans, S. N. (1993). Two representations of a conditioned superprocess. Proc. Roy. Soc. Edinburgh Sect. A 123 959–971.
  • [16] Etheridge, A. M. and Williams, D. R. E. (2003). A decomposition of the (1+β)-superprocess conditioned on survival. Proc. Roy. Soc. Edinburgh Sect. A 133 829–847.
  • [17] Feller, W. (1951). Diffusion processes in genetics. In Proc. Second Berkeley Symp. Math. Statist. Probab. 227–246. Univ. California Press, Berkeley.
  • [18] Fitzsimmons, P. J., Fristedt, B. and Shepp, L. A. (1985). The set of real numbers left uncovered by random covering intervals. Z. Wahrsch. Verw. Gebiete 70 175–189.
  • [19] Ingman, M., Kaessmann, H., Paabo, S. and Gyllensten, U. (2000). Mitochondrial genome variation and the origin of modern humans. Nature 408 708–713.
  • [20] Jacod, J. and Skorokhod, A. V. (1996). Jumping Markov processes. Ann. Inst. H. Poincaré Probab. Statist. 32 11–67.
  • [21] Kallenberg, O. (2000). An extension of the basic Palm measure correspondence. Probab. Theory Related Fields 117 113–131.
  • [22] Knight, F. B. (1981). Essentials of Brownian Motion and Diffusion. Mathematical Surveys 18. Amer. Math. Soc., Providence, RI.
  • [23] Mandelbrot, B. B. (1972). Renewal sets and random cutouts. Z. Wahrsch. Verw. Gebiete 22 145–157.
  • [24] Morgan, F. (2009). Geometric Measure Theory: A Beginner’s Guide, 4th ed. Elsevier/Academic Press, Amsterdam.
  • [25] Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • [26] Pfaffelhuber, P. and Wakolbinger, A. (2006). The process of most recent common ancestors in an evolving coalescent. Stochastic Process. Appl. 116 1836–1859.
  • [27] Pitman, J. and Yor, M. (1981). Bessel processes and infinitely divisible laws. In Stochastic Integrals (Proc. Sympos., Univ. Durham, Durham, 1980). Lecture Notes in Math. 851 285–370. Springer, Berlin.
  • [28] Pitman, J. and Yor, M. (1982). A decomposition of Bessel bridges. Z. Wahrsch. Verw. Gebiete 59 425–457.
  • [29] Simon, D. and Derrida, B. (2006). Evolution of the most recent common ancestor of a population with no selection. J. Stat. Mech. Theory Exp. P05002.
  • [30] Shepp, L. A. (1972). Covering the line with random intervals. Z. Wahrsch. Verw. Gebiete 23 163–170.
  • [31] Takács, L. (1962). Introduction to the Theory of Queues. Oxford Univ. Press, New York.
  • [32] Travers, S. A. A., Clewley, J. P., Glynn, J. R., Fine, P. E. M., Crampin, A. C., Sibande, F., Mulawa, D., McInerney, J. O. and McCormack, G. P. (2004). Timing and reconstruction of the most recent common ancestor of the subtype C clade of Human Immunodeficiency Virus type 1. J. Virol. 78 10501–10506.
  • [33] Thomson, R., Pritchard, J. K., Shen, P., Oefner, P. J. and Feldman, M. W. (2000). Recent common ancestry of human Y chromosomes: Evidence from DNA sequence data. Proc. Nat. Acad. Sci. India Sect. A 97 7360–7365.
  • [34] Volkman, S. K., Barry, A. E., Lyons, E. J., Nielsen, K. M., Thomas, S. M., Mehee, C., Thakore, S. S., Day, K. P., Wirth, D. F. and Hartl, D. L. (2001). Recent origin of Plasmodium falciparum from a single progenitor. Science 293 482–484.